Skip to Content

Tinzaparin Side Effects

Applies to tinzaparin: subcutaneous solution

Hematologic

Patients previously exposed to unfractionated heparin or a low-molecular-weight heparin appear to be more susceptible to developing heparin-induced thrombocytopenia (HIT) and HIT-related thromboembolic complications (e.g., transient ischemic attack, stroke) than those who were never exposed.

Heparin-induced thrombocytopenia (HIT) is an immune-mediated, prothrombotic reaction that occurs in 0.5% to 5% of patients treated with unfractionated heparin and in less than 1% of patients treated with a low molecular weight heparin (LMWH). The decrease in platelet count associated with HIT usually begins 5 to 14 days after starting heparin. However, patients with a previous exposure to heparin may have an abrupt decrease in platelets upon restarting heparin. Patients with LMWH-induced HIT exhibit a longer delay in the onset of symptoms compared with those who develop it from unfractionated heparin. Following discontinuation, platelet counts begin to recover within 4 days, but may take more than 2 weeks in patients with high-titer HIT antibodies. Thrombocytopenia is caused by heparin-dependent IgG antibodies that bind to a specific platelet protein, platelet factor 4 (PF4). The heparin-PF4-IgG immune complex binds to platelets causing platelet activation. The activated platelets cause release of platelet-derived procoagulant microparticles, which accelerate coagulation reactions and generates thrombin. LMWHs have a high cross-reactivity with circulating heparin-PF4-IgG immune complex. Factors associated with a higher risk for developing HIT-associated thrombosis include women, nonwhites, severity of thrombocytopenia, and lower body weight. Complications associated with HIT include exacerbation of venous thromboembolism, arterial or venous thrombosis, limb gangrene, stroke, and skin necrosis. The antibodies that cause HIT will usually disappear after approximately 3 months; therefore, use of unfractionated heparin or LMWH may be considered in a patient with a history of HIT if the antibody test is negative.[Ref]

Hematologic side effects including epistaxis (1.9%), hemorrhage (1.5%), hematoma (greater than 1%), thrombocytopenia (greater than 1%), anemia (greater than 1%), and hematuria (1%) have been reported. Other side effects including anorectal bleeding, cerebral/intracranial bleeding, gastrointestinal hemorrhage, hemarthrosis, hematemesis, hemoptysis, ocular hemorrhage, injection site bleeding, melena, purpura, retroperitoneal/intra-abdominal bleeding, vaginal hemorrhage, granulocytopenia, agranulocytosis, pancytopenia, and wound hematoma have been reported in ongoing or completed clinical trials or from post marketing experience.[Ref]

Cardiovascular

Cardiovascular side effects including chest pain (2.3%), hypotension (greater than 1%), tachycardia (greater than 1%), hypertension (greater than 1%), and angina pectoris (greater than 1%) have been reported. Other side effects including myocardial infarction/coronary thrombosis, cardiac arrhythmias and thromboembolism have been reported in ongoing or completed clinical trials or from post marketing experience.[Ref]

Dermatologic

A 66-year-old man with end-stage renal disease (who had been receiving dialysis for about a year) complained of hair loss from the right temporal area. He had been taking enoxaparin for 9 months to prevent extracorporeal blood clotting, but was switched to tinzaparin for the last three months. It was suspected that the alopecia was due to tinzaparin use. Tinzaparin was subsequently discontinued and enoxaparin was reinitiated. A gradual regrowth of hair was noted over the next few months, with a full restoration of normal hair growth at 18 months.[Ref]

Dermatologic side effects including rash (1.2%), bullous eruption (greater than 1%), erythematous rash (greater than 1%), and pruritus (greater than 1%) have been reported. Other side effects including epidermal necrolysis, ischemic necrosis, urticaria, and skin necrosis have been reported in ongoing or completed clinical trials or from post marketing experience. Diffuse alopecia in a diabetic man receiving tinzaparin has also been reported.[Ref]

Respiratory

Respiratory tract symptoms including pulmonary embolism (2.3%) and dyspnea (1.2%) have been reported.[Ref]

Hepatic

Hepatic side effects including cholestatic hepatitis and increases in hepatic enzymes have been reported in ongoing or completed clinical trials or from post marketing experience.[Ref]

General

General side effects including headache (1.7%), pain (1.5%), fever (1.5%), insomnia (greater than 1%), and healing impairment (greater than 1%) have been reported. Other side effects including angioedema, dependent edema, and peripheral ischemia have been reported in ongoing or completed clinical trials or from post marketing experience.[Ref]

Genitourinary

Genitourinary side effects including urinary tract infection (3.7%), dysuria (greater than 1.5%), and urinary retention (greater than 1%) have been reported. Other side effects including priapism have been reported in ongoing or completed clinical trials or from post marketing experience.[Ref]

Gastrointestinal

Gastrointestinal side effects including nausea (1.7%), constipation (1.3%), flatulence (greater than 1%), dyspepsia (greater than 1%), vomiting (1%), abdominal pain (0.8%), and diarrhea (0.6%) have been reported in ongoing or completed clinical trials or from post marketing experience.[Ref]

Musculoskeletal

Musculoskeletal side effects including back pain (1.5%) have been reported.[Ref]

Local

Local side effects including injection site hematoma (greater than 1%) have been reported. Other side effects including cellulitis at the injection site, abscess, and necrosis have been reported in ongoing or completed clinical trials or from post marketing experience.[Ref]

Nervous system

Nervous system side effects including dizziness (greater than 1%) have been reported[Ref]

Psychiatric

Psychiatric side effects including confusion (greater than 1%) have been reported.[Ref]

Immunologic

Immunologic side effects including infection (greater than 1%) have been reported.[Ref]

Oncologic

Oncologic side effects including nonspecified neoplasm have been reported.[Ref]

References

1. Menajovsky LB "Heparin-induced thrombocytopenia: clinical manifestations and management strategies." Am J Med 118(Suppl 8A) (2005): 21-30

2. Friedel HA, Balfour JA "Tinzaparin. A review of its pharmacology and clinical potential in the prevention and treatment of thromboembolic disorders." Drugs 48 (1994): 638-60

3. Arepally GM, Ortel TL "Clinical practice. Heparin-induced thrombocytopenia." N Engl J Med 355 (2006): 809-17

4. Burnett B, Bracket E, Larsen J, et al "Health care guideline: deep vein thrombosis (DVT) diagnosis algorithm. Available from: URL: http://www.icsi.org/display_file.asp?FileId=187&title=Venous%20Thromboembolism." ([2006 Feb]):

5. Levine RL, McCollum D, Hursting MJ "How frequently is venous thromboembolism in heparin-treated patients associated with heparin-induced thrombocytopenia?" Chest 130 (2006): 681-7

6. Das P, Ziada K, Steinhubl SR, et al. "Heparin-induced thrombocytopenia and cardiovascular diseases." Am Heart J 152 (2006): 19-26

7. Begelman SM, Hursting MJ, Aghababian RV, McCollum D "Heparin-induced thrombocytopenia from venous thromboembolism treatment." J Intern Med 258 (2005): 563-72

8. Simpson HK, Baird J, Allison M, Briggs JD, Rowe PA, Welsh M, Macdougall AI, Grant AC, Lowe GD, Rumley A, Wallace M, Menday AP "Long-term use of the low molecular weight heparin tinzaparin in haemodialysis." Haemostasis 26 (1996): 90-7

9. Prandoni P, Siragusa S, Girolami B, Fabris F "The incidence of heparin-induced thrombocytopenia in medical patients treated with low molecular weight heparin." Blood 106 (2005): 3049-54

10. Warkentin TE "Drug-induced immune-mediated thrombocytopenia--from purpura to thrombosis." N Engl J Med 356 (2007): 891-3

11. Lewis BE, Wallis DE, Hursting MJ, Levine RL, Leya F "Effects of argatroban therapy, demographic variables, and platelet count on thrombotic risks in heparin-induced thrombocytopenia." Chest 129 (2006): 1407-16

12. Foo SY, Everett BM, Yeh RW, et al. "Prevalence of heparin-induced thrombocytopenia in patients undergoing cardiac catheterization." Am Heart J 152 (2006): 290.e1-7

13. Arnold DM, Kelton JG "Heparin-induced thrombocytopenia: an iceberg rising." Mayo Clin Proc 80 (2005): 988-90

14. Marymont JH, Murphy GS, Gilbert HC "Intraoperative heparin and heparin-induced thrombocytopenia." Anesth Analg 102 (2006): 328

15. Dang CH, Durkalski VL, Nappi JM "Evaluation of treatment with direct thrombin inhibitors in patients with heparin-induced thrombocytopenia." Pharmacotherapy 26 (2006): 461-8

16. "Product Information. Innohep (tinzaparin)" DuPont Pharmaceuticals, Wilmington, DE.

17. Selleng K, Warkentin TE, Greinacher A "Heparin-induced thrombocytopenia in intensive care patients." Crit Care Med 35 (2007): 1165-76

18. Baroletti SA, Goldhaber SZ "Heparin-induced thrombocytopenia." Circulation 114 (2006): e355-6

19. Sarris E, Tsele E, Bagiatoudi G, et al. "Diffuse alopecia in a hemodialysis patient caused by a low-molecular-weight heparin, tinzaparin." Am J Kidney Dis 41 (2003): E15

More about tinzaparin

Consumer resources

Other brands
Innohep

Professional resources

Related treatment guides

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Some side effects may not be reported. You may report them to the FDA.